Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 52, NWS San Angelo, TX

May 4, 2012Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 4, 2012, 4:12 PM CDT for Throckmorton County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2012, 4:12 PM CDT (21:12 UTC)
Expired
May 4, 2012, 4:30 PM CDT
In force
18 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 68 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2222 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS54 KSJT 042112
SVRSJT
TXC447-042215-
/O.NEW.KSJT.SV.W.0052.120504T2112Z-120504T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
412 PM CDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 515 PM CDT

* AT 407 PM CDT...A SEVERE THUNDERSTORM WAS 6 MILES NORTH OF
  WOODSON...OR 8 MILES SOUTHEAST OF THROCKMORTON...MOVING EAST AT 20
  MPH.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  SOME VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  A FEW EXPOSED WINDOWS COULD CRACK OR BREAK...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  US-380 NEAR THE THROCKMORTON-YOUNG COUNTY LINE BY 430 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3321 9895 3321 9894 3296 9895 3295 9896
      3296 9921 3311 9923 3330 9895
TIME...MOT...LOC 2112Z 253DEG 18KT 3310 9905

$$

JOHNSON
2 follow-up statements
765 
WWUS54 KSJT 042122
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
422 PM CDT FRI MAY 4 2012

TXC447-042215-
/O.CON.KSJT.SV.W.0052.000000T0000Z-120504T2215Z/
THROCKMORTON TX-
422 PM CDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN THROCKMORTON COUNTY...

AT 417 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR US-380 NEAR
THE THROCKMORTON-YOUNG COUNTY LINE...OR 9 MILES EAST OF
THROCKMORTON...MOVING NORTHEAST AT 20 MPH.

  STORM HAZARDS INCLUDE...
  PING PONG BALL SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  US-380 NEAR THE THROCKMORTON-YOUNG COUNTY LINE BY 430 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3299 9912 3312 9915 3330 9895 3321 9895
      3321 9894 3296 9895 3295 9896
TIME...MOT...LOC 2122Z 245DEG 19KT 3317 9899

$$

JOHNSON
230 
WWUS54 KSJT 042130
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
430 PM CDT FRI MAY 4 2012

TXC447-042140-
/O.CAN.KSJT.SV.W.0052.000000T0000Z-120504T2215Z/
THROCKMORTON TX-
430 PM CDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN THROCKMORTON
COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND MOVED OUT OF THROCKMORTON COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3299 9912 3312 9915 3330 9895 3321 9895
      3321 9894 3296 9895 3295 9896
TIME...MOT...LOC 2130Z 245DEG 19KT 3319 9894

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:54 PM CDT, 18 minutes earlier.

Area forecast discussion, May 4, 3:54 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CDT FRI MAY 4 2012

.SHORT TERM..
LATEST RUC SHOWING INITIATION OF CONVECTIVE ACTIVITY ASSOCIATED WITH
AN UPPER SHORT WAVE JUST WEST OF CROCKETT COUNTRY CONCOMITANT WITH
THE POSITION OF THE DRYLINE...WHERE LATEST RADAR LOOP IS ALSO
SHOWING SOME DEVELOPMENT. RUC ALSO SHOWING A DAMPENING OF THIS
FEATURE OVER THE NEXT SEVERAL HOURS. MORE PROMISING FOR LATER THIS
AFTERNOON INTO EARLY EVENING IS A DEEPENING UPPER SHORTWAVE IN THE
VICINITY  OF A TIGHTENING DRYLINE OVER THE EASTERN BIG COUNTRY SOUTH
INTO THE HEARTLAND... WHERE THE BEST CHANCE OF CONVECTION WOULD
RESIDE. DRYLINE WILL RETREAT THROUGH THE LATE EVENING HOURS WITH
RAINFALL ENDING OVER THE CWA AFTER MIDNIGHT.

LOOKING FOR A WARMER DAY TOMORROW WITH 100 PLUS TEMPS OVER THE BIG
COUNTRY AND THE WESTERN CONCHO VALLEY. UPPER RIDGING OVER THE
FORECAST AREA TOMORROW WILL BE UNDERCUT BY A SHORTWAVE MOVING OVER
THE SOUTHERN CWA BY LATE TOMORROW AFTERNOON...WITH THE BEST CHANCE
OF CONVECTIVE ACTIVITY...PER THE LATEST NAM...OVER OUR SOUTHEASTERN
COUNTIES.

&&

.LONG TERM...
LOW CONFIDENCE FORECAST FOR MUCH OF THE EXTENDED PERIOD. DRYLINE
WILL RETREAT WESTWARD SATURDAY EVENING WITH A FEW STORMS POSSIBLE
DURING THE EVENING HOURS. ONE LAST DAY OF TEMPERATURES IN THE 90S
ON SUNDAY...AS COOLER TEMPERATURES ARE ON THE WAY FOR NEXT WEEK
WITH HIGHS MAINLY IN THE 80S MONDAY THROUGH FRIDAY. CONSIDERABLE
MODEL DIFFERENCES EXIST WITH THE SOUTHWARD PROGRESSION OF THE COLD
FRONT SUNDAY NIGHT INTO MONDAY. THE NAM IS THE FASTEST MODEL AND
BRINGS THE FRONT INTO THE NORTHERN BIG COUNTRY LATE SUNDAY AFTERNOON
WHILE THE GFS IS ABOUT 12 HOURS SLOWER. DECIDED TO SPLIT THE
DIFFERENCE BETWEEN THE TWO BUT LEAN A BIT MORE IN FAVOR WITH THE
NAM AND BRING THE FRONT ACROSS THE AREA DURING THE OVERNIGHT
HOURS. KEPT SLIGHT POPS GOING SUNDAY NIGHT AND AGAIN ON MONDAY
WITH THE PASSAGE OF THE FRONT.

THE FRONT IS EXPECTED TO STALL JUST SOUTH OF THE AREA THROUGH MID
WEEK BEFORE WASHING OUT. MEDIUM RANGE MODELS CONTINUE TO SHOW A
CLOSED UPPER LOW DEVELOPING OVER THE DESERT SOUTHWEST/BAHA REGION
EARLY NEXT WEEK...THEN TRACKING EAST TOWARDS WEST TEXAS BY MID
WEEK. GFS REMAINS VERY WET WITH THIS SCENARIO BUT CONFIDENCE
CONTINUES TO BE LOW CONCERNING PRECIPITATION CHANCES NEXT WEEK.
THE FORECAST WILL CONTINUE TO ADVERTISE SLIGHT PRECIPITATION CHANCES
FOR MUCH OF NEXT WEEK...PENDING HIGHER CONFIDENCE IN THE MODELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 97  72 100  71  93 /  20  20  10  20  10
SAN ANGELO 	100  70 100  70  94 /  20  20  10  20  10
JUNCTION 	 95  71  97  70  93 /  10  20  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15/24
Hazardous weather outlook, May 4, 2:54 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
254 PM CDT FRI MAY 4 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-052000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
254 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST
CENTRAL TEXAS THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL
BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...ANY THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL TEXAS SATURDAY. THE MAIN HAZARDS WILL CONTINUE TO BE
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...ANY THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND SATURDAY
EVENING

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:13 PM CDTSevere Thunderstorm WarningSJTHaskell62 min
May 3, 8:15 PM CDTSevere Thunderstorm WarningSJTHaskell30 min
May 3, 8:36 PM CDTSevere Thunderstorm WarningSJTSterling39 min
May 3, 8:48 PM CDTSevere Thunderstorm WarningSJTHaskell42 min
May 3, 9:32 PM CDTSevere Thunderstorm WarningSJTHaskell28 min
May 3, 10:25 PM CDTSevere Thunderstorm WarningSJTThrockmorton35 min
May 4, 4:27 PM CDTSpecial Weather StatementSJTShackelford33 min
May 4, 4:37 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton38 min
May 4, 4:54 PM CDTSpecial Weather StatementSJTTaylor66 min
May 4, 5:08 PM CDTSevere Thunderstorm WarningSJTTaylor52 min
May 4, 5:12 PM CDTSevere Thunderstorm WarningSJTShackelford63 min
May 4, 5:57 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor63 min
May 4, 6:00 PM CDTSpecial Weather StatementSJTRunnels30 min
May 4, 6:06 PM CDTSevere Thunderstorm WarningSJTRunnels39 min
May 4, 6:15 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford45 min
May 4, 6:17 PM CDTSpecial Weather StatementSJTRunnels58 min
May 4, 6:49 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman41 min
May 4, 6:57 PM CDTSpecial Weather StatementSJTRunnels48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.